Bone Fracture Risk and Decreased Bone Mineral Density
On Sept 10, 2015, the FDA issued a Safety Alert for Invokana and Invokamet, stating that "Bone fractures have been seen in patients taking the type 2 diabetes medicine canagliflozin [Invokana].Fractures can occur as early as 12 weeks after starting canagliflozin. Canagliflozin has also been linked to decreases in bone mineral density at the hip and lower spine." Though the warning specifically mentioned Invokana, the oldest drug in this class, the warning bulletin also said "FDA is ontinuing to evaluate the risk of bone fractures with other drugs in the SGLT2 inhibitor class, including dapagliflozin (Farxiga, Xigduo XR) and empaglifozin (Jardiance, Glyxambi, Synjardy), to determine if additional label changes or studies are needed."FDA:Invokana and Invokamet (canagliflozin): Drug Safety Communication - New Information on Bone Fracture Risk and Decreased Bone Mineral DensityNote that once your bones have become weakened, it is very hard or possibly impossible to rebuild them. This side effect probably occurs because messing with how the kidneys excrete glucose also affects how they handle the minerals used build bones: phosphorus, calcium, and magnesium. If your doctor prescribes one of these drugs, ask him or her if they are aware of these two recent FDA safety warnings. Chances are that they may have missed them.